Home' Australian Pharmacist : Australian Pharmacist January 2017 Contents Australian Pharmacist January 2017 I ©Pharmaceutical Society of Australia Ltd.
CONTINUING PROFESSIONAL DEVELOPMENT
1. Which of the following statements is
a) Sweating, flushing and tremor are likely
symptoms of selective serotonin re-uptake
inhibitor (SSRI) withdrawal.
b) Visual and sleep disturbances are
symptoms that may occur with dementia
associated with Parkinson’s disease.
c) Tricyclic antidepressants and SSRIs can
have similar withdrawal symptoms.
d) The severity of withdrawal symptoms
are the same for the various classes of
2. Which of the following statements is
a) Fluoxetine has a short half-life.
b) Fluoxetine can require a washout period of
5 weeks when switching to a monoamine
oxidase inibitor (MAOI).
c) Fluoxetine should be ceased for 2–4 days
before switching to clomipramine.
d) Fluoxetine is not associated with serotonin
3. In what percentage of patients
may abrupt discontinuation of an
antidepressant taken for at least
6 weeks result in withdrawal syndrome?
4. Which of the following statements is
a) Cross-taper switching of antidepressants
has a low risk of drug interactions.
b) Direct switches of antidepressants are
recommended in general practice settings.
c) Conservative switches of antidepressants
have a low risk of drug interactions.
d) Moderate switches of antidepressants have
no risk of discontinuation symptoms.
Symptoms from abrupt discontinuation of an antidepressant may occur when
a patient decides to stop their medicine without medical input, or when
antidepressant therapy is switched.
The range, longevity and severity of antidepressant withdrawal symptoms vary
according to the type of antidepressant.
Switching antidepressants in the community setting should involve gradually
tapering the dose of the initial antidepressant and having a washout period before
introducing a new antidepressant at its usual starting dose.
Advise nursing staff to stop
Educate staff about medication
administration at next medication
advisory committee meeting (including
a root cause analysis of this medication
Consider ceasing risperidone. Advise
GP that Mrs LC may be suffering from
serotonin discontinuation syndrome
following the abrupt withdrawal of
sertraline. Her declining mental health
and increased falls should resolve over
the next few weeks providing no more
sertraline is administered. Another
reason to stop risperidone is the
increased risk of stroke.
Suggest that the GP increase
mirtazapine to 30 mg at night as
originally intended because Mrs LC
is showing symptoms of untreated
Advise nursing staff that risedronate
should not be sucked. If Mrs LC is
unable or unwilling to do this, the
GP should consider an alternative
anti-osteoporotic agent with a
different route of administration such
as intravenous zoledronic acid or
KEY LEARNING POINTS
Each question has only one correct answer.
Australian Pharmacist Continuing
Professional Development (CPD) is
a central element of PSA’s CPD & PI
The CPD section is recognised under
the PSA CPD & PI program as a Group
2 activity. Members can choose which
articles they want to answer questions
on and get CPD credits based on the
questions they answer.
CPD credits are allocated based on the
length of the article and the complexity
of the information presented. A
minimum of 6 out of 8 questions, 4 out
of 5 questions, or 3 out of 4 questions
correct is required for the allocation of
Group 2 CPD credits.
PSA members can answer online at www.
Login to submit your answers
online. If you do not have member
access details, you can request
them via a link from the login page.
• Select 'Professional development and
• Select 'Submit answers'
• Select 'Australian Pharmacist'
Submit your answers online at
www.psa.org.au and receive
CPD credits will be available until
1 December 2018.
Advise nursing staff that rivastigmine patch
should be applied to Mrs LC’s back so she
would not have easy access to remove it.
Advise GP to review Mrs LC’s INR.
Outcomes of RMMR
Mrs LC’s behaviours now more settled with
the increased dose of mirtazapine.
Inappropriate use of risperidone ceased.
Better management of her osteoporosis
with cessation of risedronate, and use
of denosumab or zoledronic acid being
considered (subject to the patient wishes).
INR stabilised at 2–3.
Rivastigmine patch now being applied to Mrs
1. McKeith I, Cummings J. Behavioural changes and psychological
symptoms in dementia disorders. Lancet Neurol 2005;4(11).
2. Kitching D. Depression in dementia. Aust Prescr 2015;38(6):209–11.
3. Banerjee S, Hellier J, Dewey M et al. Sertraline or mirtazapine for
depression in dementia (HTA-SADD): a randomised, multicentre,
double-blind, placebo-controlled trial. Lancet 2011;378(9789):403–11 .
4. Warner CH, Bobo W, Warner C et al. Antidepressant discontinuation
syndrome. Am Fam Physician 2006;74(3):449–56.
5. Keks N, Hope J, Keogh S. Switching and stopping antidepressants. Aust
Prescr 2016;39:76–83 .
6. Fava GA, Gatti A, Belaise C et al. Withdrawal symptoms after selective
serotonin reuptake inhibitor discontinuation: a systematic review.
Psychother Psychosom 2015;84:72–81.
7. Rossi S, ed. Australian medicines handbook. Adelaide: Australian
Medicines Handbook; 2016.
Links Archive Australian Pharmacist December2016 Navigation Previous Page Next Page